Colorado, 2010

Damaging Wind in Colorado, September 20, 2010

September 20, 2010 · NWS GLD · 1 event in 1 county or zone

Rain showers moved northeast across Yuma county during the early evening hours. One shower produced a 60 mph wind gust at a mesonet site just west of the town of Yuma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Rain showers moved northeast across Yuma county during the early evening hours. One shower produced a 60 mph wind gust at a mesonet site just west of the town of Yuma. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 20, 4:24 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 20, 4:24 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT MON SEP 20 2010

.SHORT TERM... (TONIGHT - THURSDAY)
200 PM MDT MON SEP 20 2010

THUNDERSTORM CHANCES FOR TONIGHT HAVE BEEN INCREASED TO LIKELY IN
WESTERN TO CENTRAL ZONES. SURFACE TROUGH IN EASTERN COLORADO WILL BE
MOVING INTO ADJACENT AREAS OF KANSAS AND NEBRASKA THIS EVENING.
VISIBLE SATELLITE IMAGERY THIS AFTERNOON SHOWS CU FIELD INCREASING
NEAR THE TROUGH AXIS. AS STORMS MOVE EAST THEY WILL ENCOUNTER
INCREASING MOISTURE AND INSTABILITY. ALTHOUGH HIGH BASED...DEEP
LAYER SHEAR WILL BE MARGINALLY SUFFICIENT FOR ORGANIZED UPDRAFTS.
HIGH RESOLUTION SHORT TERM MODELS SUGGEST A STRONG STORM OR TWO MAY
DEVELOP IN THE NORTHERN ROW OF KANSAS COUNTIES OR IN SOUTHWEST
NEBRASKA...MOVING QUICKLY EAST. ACTIVITY WILL WIND DOWN AFTER
MIDNIGHT WITH BOUNDARY LAYER COOLING.

COOLER AIR WILL ADVECT INTO THE AREA ON TUESDAY...RESULTING IN
TEMPERATURES CLOSER TO NORMAL. DESPITE MODEST INSTABILITY CINH WILL
BE HIGH SO NO CONVECTION EXPECTED. UPSLOPE SURFACE WIND COMPONENT
SUPPORTS GOING CLOSER TO COOLER GUIDANCE FOR HIGH TEMPERATURES. LLJ
STILL FORECAST TO DEVELOP TUESDAY NIGHT OVER SHALLOW COLD AIR OF
RETREATING WARM FRONT. MOISTURE AND PRESSURE ADVECTION AT 315K WILL
BE MAXIMIZED OVER THE NORTHWEST CORNER AFTER 06Z WHERE MUCAPE VALUES
INCREASE TO NEAR 500 J/KG. LOW CHANCE POPS STILL APPEAR
WARRANTED...THOUGH DID LIMIT THEM TO THE OVERNIGHT PERIOD.

AREA WILL BE BACK IN THE WARM SECTOR ON WEDNESDAY WITH BREEZY SOUTH
WINDS AND TEMPERATURES APPROACHING 90. AS CINH ERODES WITH AFTERNOON
HEATING MODELS BREAK OUT CONVECTION IN THE INSTABILITY AXIS NEAR A
KLIC TO KMCK LINE. THERE IS ALSO A FAIRLY DECENT SHORTWAVE TROUGH
PROGGED TO MOVE NORTHEAST OUT OF SOUTHERN COLORADO BY LATE AFTERNOON
AND EVENING. COVERAGE WILL BE LIMITED BY LACK OF SURFACE FOCUSING
MECHANISM WITH THE WARM FRONT STALLED IN CENTRAL NEBRASKA...BUT
NORTHWEST HALF OR SO APPEARS TO STAND THE BEST CHANCE OF STORMS WITH
THIS SYSTEM.

NEXT COLD FRONT WILL BE MOVING THROUGH THE FORECAST AREA ON
THURSDAY. DESPITE ARRIVAL AT PEAK AFTERNOON HEATING...ONLY WEAK
INSTABILITY IS FORECAST. UPDRAFTS WILL AGAIN BY HIGH BASED AND
MOISTURE STARVED...SO ONLY CARRIED ISOLATED POPS. TEMPERATURES WILL
BE TRICKY...MODELS HINT THAT PREFRONTAL WARMING WILL BE SIGNIFICANT
WITHIN CORRIDOR OF SOUTHWESTERLY WINDS (NEAR ADVISORY CRITERIA) BUT
MUCH COOLER TO THE WEST OF THE FRONT. GENERALLY RAISED MAXES
SOUTH/EAST OF A KGLD TO KMCK LINE...AND MAYBE NOT ENOUGH...BUT IT
ALL HINGES ON FRONTAL TIMING WHICH IS DIFFICULT AT THIS TIME RANGE.

.LONG TERM... (FRIDAY - MONDAY)
200 PM MDT MON SEP 20 2010

MODELS SHOW POOR RUN-TO-RUN CONSISTENCY AND EVEN POORER AGREEMENT
BETWEEN EACH OTHER...LEADING TO A LOW CONFIDENCE FORECAST.
OPERATIONAL RUNS OF THE GFS AND ECMWF BEGIN THE PERIOD OUT OF
PHASE...EC SHOWING A STRONG TROUGH DIGGING INTO THE CENTRAL
PLAINS...WHILE THE GFS SHOWS A RIDGE. IT IS NEARLY IMPOSSIBLE TO
RECONCILE THE TWO SOLUTIONS FROM THAT POINT FORWARD...AS THE EC IS
DOMINATED BY A DEEP CUT OFF LOW NEAR KANSAS CITY WHILE THE GFS
BUILDS A RIDGE. ACCEPTED THE HPC GRIDS WHICH ARE DRY WITH
TEMPERATURES NEAR NORMAL.

024
&&

.AVIATION...
524 PM MDT MON SEP 20 2010

FOR THE 00Z TAFS...VFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH
THE EFFECTIVE TAF PERIOD OVER BOTH KGLD AND KMCK TERMINALS.
THUNDERSTORMS WILL DEVELOP NEAR THE TERMINALS IN THE EARLY EVENING.
PERIODS OF MVFR CONDITIONS MAY EXIST IF A STORM MOVES OVER A
TERMINAL...BUT THESE CONDITIONS ARE NOT EXPECTED TO PERSIST. BY
06Z...ANY REMAINING STORMS SHOULD HAVE MOVED AWAY FROM THE TERMINALS.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR KSZ004-
     015-016-028-029-041-042.

NE...NONE.
CO...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ252>254.

&&
Hazardous weather outlook, Sep 20, 9:23 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1023 AM MDT MON SEP 20 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1023 AM MDT MON SEP 20 2010 /1123 AM CDT MON SEP 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW WILL STRENGTHEN OVER EASTERN COLORADO THIS
AFTERNOON. THIS WILL PRODUCE STRONG WINDS...MAINLY ALONG AND
SOUTHEAST OF A LINE FROM NORTON TO TRIBUNE KANSAS...WHERE A WIND
ADVISORY IS IN EFFECT THIS AFTERNOON.

RELATIVE HUMIDITIES OVER EASTERN COLORADO AND EXTREME WESTERN
KANSAS WILL DECREASE THIS AFTERNOON TO NEAR CRITICAL LEVELS. CHECK
THE LATEST WEATHER CONDITIONS AND FORECASTS BEFORE CONDUCTING ANY
BURNS SINCE THE DRY AIR MASS COMBINED WITH GUSTY WINDS WILL MAKE
MANAGING FIRES DIFFICULT.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO
LATE THIS AFTERNOON. THESE STORMS WILL INCREASE IN COVERAGE TONIGHT
OVER THE ENTIRE TRI-STATE AREA AS A COLD FRONT MOVES ACROSS THE
HIGH PLAINS. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...LARGE
HAIL...AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY.
THE BEST CHANCE OF STORMS WILL OCCUR WEDNESDAY NIGHT AND THURSDAY.
IN ADDITION TO DANGEROUS LIGHTNING...SOME STORMS MAY PRODUCE LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MENTZER/DR

In the hours before

Special weather statement, Sep 20, 4:19 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT MON SEP 20 2010

COZ090-202345-
YUMA COUNTY-
519 PM MDT MON SEP 20 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IDALIA...MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3996 10205 3957 10205 3957 10245 3968 10247
TIME...MOT...LOC 2320Z 243DEG 23KT 3965 10230

FOLTZ

The radar

The Goodland radar (KGLD), 123 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
September 20, 5:30 PM MST to 5:35 PM MST
Where
Yuma County, 1.75 mi W of Yuma to 0.56 mi ENE of Yuma
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
40.121, -102.753

A microburst produced a sudden gust of wind in the city of Yuma, blowing down many small dead branches which resulted in minor power outages as branches became entangled in wires. Two large trees were also uprooted but no residences suffered damage. A nearby mesonet station west of town reported a wind gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253616.